4 doctors weighed in:

Does methyphenidate have a side effect of muscle tightening that looks like a myoclonic reaction? If so, any way to help that?

4 doctors weighed in
Dr. James Shackson
Psychiatry
1 doctor agrees

In brief: Yes, very possible

Have seen myoclonus rarely with stimulant treatment, depending on the severity of the movements and the reason the med is being used, would consider reducing the dosage first if possible.

In brief: Yes, very possible

Have seen myoclonus rarely with stimulant treatment, depending on the severity of the movements and the reason the med is being used, would consider reducing the dosage first if possible.
Dr. James Shackson
Dr. James Shackson
Thank

In brief: Not exactly

Methylphenidate commonly cause tics which are quick, uncontrollable movements.
A common tic with methylphenidate is blinking the eyes very frequently to the point it is bothersome or the person is embarrassed by this. Sometimes the tic doesn't go away after the methylphenidate is discontinued. The tic should then be treated with medication.

In brief: Not exactly

Methylphenidate commonly cause tics which are quick, uncontrollable movements.
A common tic with methylphenidate is blinking the eyes very frequently to the point it is bothersome or the person is embarrassed by this. Sometimes the tic doesn't go away after the methylphenidate is discontinued. The tic should then be treated with medication.
Dr. Tracie DeJarnette-Holly
Dr. Tracie DeJarnette-Holly
Thank

In brief: Yes;reduce dose

All central nervous sytem stimulants produce myoclonic-like jerks (amphetamines, methylphenidade, caffeine, etc).
Check liver and kidney function, since renal and liver abnormalities can induce myoclonus with small doses of methylphenidade. Reduce dose. It would not be fair to add another medicine to control the myoclonus (but Clonazepam can help).

In brief: Yes;reduce dose

All central nervous sytem stimulants produce myoclonic-like jerks (amphetamines, methylphenidade, caffeine, etc).
Check liver and kidney function, since renal and liver abnormalities can induce myoclonus with small doses of methylphenidade. Reduce dose. It would not be fair to add another medicine to control the myoclonus (but Clonazepam can help).
Dr. Albert C. Cuetter
Dr. Albert C. Cuetter
Thank
Get help from a real doctor now
Dr. Bennett Machanic
Board Certified, Neurology
48 years in practice
55M people helped
Continue
108,000 doctors available
Read more answers from doctors